Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Paducah, KY

September 5, 2017Ballard County, McCracken County, Kentucky; Pulaski County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Sep 5, 2017, 5:30 AM CDT for Ballard County, McCracken County, Kentucky; Pulaski County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2017, 5:30 AM CDT (10:30 UTC)
Expired
Sep 5, 2017, 6:05 AM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Pulaski County, IL, Ballard County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 16 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.5 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1325 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:30 AM CDT, 3 hours earlier.

Area forecast discussion, Sep 5, 2:30 AM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Paducah KY
230 AM CDT Tue Sep 5 2017

.SHORT TERM...(Today through tonight)
Issued at 230 AM CDT Tue Sep 5 2017

Cold front currently bisects the CWA with ongoing convection across
the mid section of the area. Main issue in the near term will be
timing the exit of this and any further development through this
morning. The precipitation is becoming a bit more post frontal,
but all short term model solution indicate any lingering or
redeveloping convection should be confined to the morning hours
across the southern half of the CWA. Beyond 18Z, it looks dry
across almost the entire region. Therefore, will taper off POPs
through the morning from northwest to southeast. Will make last
minute call on how exactly to handle POPs per latest radar.

Cold air advection will be ongoing this morning and will continue
through the day...as a large upper trough digs deeper into the deep
south today. We will see much drier air also diving south across the
area, taking the stickier air south of the region. 850mb
temperatures will end up dropping into the single digits by the end
of the day. We will see highs at least 10 degrees cooler today than
yesterday with readings mainly in the mid to upper 70s. Light winds
and mostly clear skies will result in lows plummeting into the lower
50s tonight. Would not be surprised see some upper 40s in the
northern areas.

.LONG TERM...(Wednesday through Monday)
Issued at 230 AM CDT Tue Sep 5 2017

As some energy rotates down into the area on Wednesday, some
cloudiness may result, especially in the eastern half, due to decent
low level moisture. Any cloudiness will also help keep temperatures
down as well, which will struggle to get out of the lower to mid 70s
as it is. Cooler readings will be found in the eastern sections with
southeast MO being the warmest. We should see rather cool readings
again on Wednesday night, much like tonight, but there will be
better chances that we will to drop into the upper 40s at more
sites. The main upper trough will finally start moving east on
Wednesday night into Thursday, which will mean less clouds to end
the week.

On Thursday and into Friday, we will see upper heights start to rise
and the upper flow over the region weakens substantially by the
weekend. We will see a gradual increase in temperatures toward the
end of the week and into the weekend, with a good deal of sunshine
as well. Surface high pressure, which will be centered over the
region on Wednesday night into Thursday, will remain the dominant
feature on the weather map for a few days, which will keep us dry.
High temperatures will reach the upper 70s to near 80 degrees from
Friday through Monday.

&&

.AVIATION...
Issued at 230 AM CDT Tue Sep 5 2017

Main area of convection is currently impacting KCGI and will
likely reach KPAH over the next hour or so. KEVV is in the clear
but scattered convection is still possible at KOWB for a while.
Cold front is poised across the area and will continue sliding
southeast with time this morning. We should see dry conditions in
a few hours as well as winds becoming northwesterly at all sites.
Winds should be aob 10 kts today and then drop down around 5kts
this evening/overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Sep 5, 5:12 AM CDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
512 AM CDT Tue Sep 5 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
512 AM CDT Tue Sep 5 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible this morning across the
area. The main threat will be lightning and heavy rainfall.
However, a few isolated storms may bring hail and gusty winds this
morning.

Minor flooding is forecast on parts of the Green River. See the
latest river flood warning products for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 5, 4:06 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
406 AM CDT TUE SEP 5 2017

ILZ082-083-050930-
White IL-Hamilton IL-
406 AM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WHITE AND SOUTHEASTERN HAMILTON
COUNTIES UNTIL 430 AM CDT...

At 406 AM CDT, Doppler radar was tracking a strong thunderstorm near
McLeansboro, moving east at 50 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carmi, McLeansboro, Norris City, Crossville, Enfield, New Haven,
Broughton, Maunie and Phillipstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3816 8793 3817 8791 3813 8795 3813 8797
      3810 8802 3809 8802 3810 8796 3807 8797
      3805 8804 3803 8801 3796 8801 3795 8804
      3792 8804 3793 8807 3792 8806 3790 8802
      3793 8855 3811 8855 3818 8796
TIME...MOT...LOC 0906Z 270DEG 44KT 3802 8845

RJP
Local storm report, Sep 5, 4:47 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
447 AM CDT TUE SEP 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     HAIL             SCOTT CITY              37.22N 89.53W
09/05/2017  E0.25 INCH       SCOTT              MO   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

&&

CHRISTIW
Special weather statement, Sep 5, 4:48 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
448 AM CDT TUE SEP 5 2017

ILZ092-MOZ111-051015-
Alexander IL-Scott MO-
448 AM CDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ALEXANDER AND NORTH
CENTRAL SCOTT COUNTIES UNTIL 515 AM CDT...

At 447 AM CDT, trained weather spotters reported a strong
thunderstorm near Scott City, moving east at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Scott City, Tamms, Thebes and Commerce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3715 8952 3724 8952 3725 8949 3726 8950
      3729 8921 3728 8921 3726 8925 3723 8925
      3723 8927 3719 8925 3718 8927 3716 8927
      3715 8926 3713 8927
TIME...MOT...LOC 0947Z 268DEG 23KT 3721 8945

RJP
Local storm report, Sep 5, 5:19 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
519 AM CDT TUE SEP 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 AM     HAIL             OLIVE BRANCH            37.17N 89.35W
09/05/2017  E0.75 INCH       ALEXANDER          IL   FIRE DEPT/RESCUE

&&

CHRISTIW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:59 AM CDTSevere Thunderstorm WarningPAHMcCracken20 min
Sep 5, 6:26 AM CDTSpecial Weather StatementPAHBallard, Crittenden, Livingston, McCracken49 min
Sep 5, 9:20 AM CDTSpecial Weather StatementPAHChristian, Todd, Trigg40 min
Sep 4, 9:27 PM CDTSpecial Weather StatementPAHHamilton48 min
Sep 4, 10:02 PM CDTSpecial Weather StatementPAHFranklin43 min
Sep 4, 10:06 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Saline, Williamson21 min
Sep 4, 10:47 PM CDTSpecial Weather StatementPAHWilliamson43 min
Sep 5, 4:06 AM CDTSpecial Weather StatementPAHHamilton, White24 min
Sep 5, 4:48 AM CDTSpecial Weather StatementPAHAlexander27 min
Sep 5, 5:12 AM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.